[Severe Hyponatremic Encephalopathy After Pediatric Surgery: Report of Seven Cases and Recommendations for Management and Prevention]

Ann Fr Anesth Reanim. 2000 Jun;19(6):467-73. doi: 10.1016/s0750-7658(00)00221-5.
[Article in French]

Abstract

Background: The infusion of hypotonic solutions in the perioperative period can lead to the development of hyponatraemic encephalopathy which is a severe, life threatening but preventable complication.

Clinical presentation: Seven children aged 3-6 yr, ASA 1 or 2, operated on for a scheduled surgical procedure, presented at the 11th postoperative hour with seizures or status epilepticus, associated with vomiting (5/7), and a constant loss of consciousness (median Glasgow Coma Scale at 7), while one child presented with a respiratory arrest. At arrival in ICU, serum sodium was 120 mmol.L-1. All children had received in the perioperative period an hypotonic solution infusion (mainly dextrose 5%), at a high rate for most of them. Management included mechanical ventilation (3/7), antiepileptic drugs (7/7), fluid restriction (7/7), sodium chloride infusion (5/7), and diuretics (6/7). Serum sodium increased to a mean of 135 mmol.L-1 in 12 hours. Six children had a good neurologic outcome while one child died from brain death.

Conclusion: The use of hypotonic solute in the perioperative period can lead to hyponatremic encephalopathy, a severe neurologic complication of acute hyponatremia. It must be prevented by the use of appropriate solutions i-e isotonic fluids in regards of the low free water elimination capacities of the surgical patient.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Brain Diseases / etiology*
  • Child
  • Child, Preschool
  • Coma / etiology
  • Female
  • Heart Arrest / etiology
  • Humans
  • Hyponatremia / etiology*
  • Hypotonic Solutions
  • Male
  • Postoperative Complications / etiology*
  • Postoperative Nausea and Vomiting / etiology
  • Seizures / etiology

Substances

  • Hypotonic Solutions